PPI-gastric cancer link remains after H. pylori eradication
(HealthDay)—Long-term proton pump inhibitor (PPI) use is associated with increased risk of gastric cancer (GC) even after Helicobacter pylori (HP) eradication therapy, according to a study published online Oct. 31 in Gut.
Ka Shing Cheung, from the University of Hong Kong, and colleagues examined the correlation between PPI use and GC among HP-infected subjects who had received HP therapy. A total of 63,397 eligible subjects who had received an outpatient prescription of clarithromycin-based triple therapy between 2003 and 2012 were enrolled.
The researchers found that 0.24 percent of the subjects developed GC during a median follow-up of 7.6 years. PPI use was correlated with elevated risk of GC (hazard ratio, 2.44; 95 percent confidence interval, 1.42 to 4.2), while histamine-2 receptor antagonist use was not associated with increased risk (hazard ratio, 0.72; 95 percent confidence interval, 0.48 to 1.07). Duration of PPI use was correlated with increased risk (for ≥one, ≥two, and ≥three years, the hazard ratios were 5.04 [95 percent confidence interval, 1.23 to 20.61], 6.65 [95 percent confidence interval, 1.62 to 27.26], and 8.34 [95 percent confidence interval, 2.02 to 34.41], respectively). PPI versus non-PPI use was correlated with an adjusted absolute risk difference of 4.29 excess GCs per 10,000 person-years (95 percent confidence interval, 1.25 to 9.54)
"Long-term use of PPIs was still associated with an increased GC risk in subjects even after HP eradication therapy," the authors write.
One author disclosed ties to the pharmaceutical industry.
Copyright © 2017 HealthDay. All rights reserved.